Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 110, NWS Pueblo, CO

July 2, 2004El Paso County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 2, 2004, 1:17 PM MDT for El Paso County, Colorado. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2004, 1:17 PM MDT (19:17 UTC)
Expired
Jul 2, 2004, 2:15 PM MDT
In force
58 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County El Paso County, CO

The radar

The Denver radar (KFTG), 72 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 7.3 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2004-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 338 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2004-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
338 J/kg
Mixed-layer CIN
-249 J/kg
Mixed-layer LCL
1933 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 021917
SVRPUB
COC041-022015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
117 PM MDT FRI JUL 2 2004

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EL PASO COUNTY IN EAST CENTRAL COLORADO

* UNTIL 215 PM MDT

* AT 111 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED OVER EXTREME NORTH CENTRAL EL PASO COUNTY...AND
  WAS MOVING EAST AT 5 MPH.

* SOME LOCATIONS AFFECTED WILL BE...
  RURAL NORTHERN EL PASO COUNTY THROUGH 215 PM MDT

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3917 10458 3905 10453 3907 10410 3928 10415

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:30 AM MDT, 9 hours 47 minutes earlier.

Area forecast discussion, Jul 2, 3:30 AM MDT, 9 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
330 AM MDT FRI JUL 2 2004

.SHORT TERM...
(TODAY AND TONIGHT)

UPPER RIDGE BUILDS ACROSS THE AREA TODAY...WITH MID AND UPPER LEVELS
CONTINUING TO DRY OUT AND WARM UP. LOW LEVELS STILL FAIRLY MOIST...
ESPECIALLY OVER THE EASTERN MOUNTAINS AND PLAINS. WAS TEMPTED REMOVE
POPS FROM MANY AREAS...BUT WITH ETA STILL SHOWING SOME MODERATE
CAPES OVER THE PLAINS AND GIVEN YESTERDAYS ISOLATED CONVECTION...
WILL RETAIN THE LOW POPS ALREADY IN THE GRIDS. MAX TEMPS SHOULD
CONTINUE TO WARM ANOTHER 3-5 DEGF AS 700 MB TEMPS RISE. CURRENT GRIDS
IN FINE SHAPE...WITH ONLY A FEW MINOR ADJUSTMENTS TO THE FIRE WEATHER
PARAMETERS MADE.  --PETERSEN

.LONG TERM...
(SATURDAY THROUGH NEXT THURSDAY)

INHERITED LONG TERM FORECAST GENERALLY ON TRACK WITH ONLY MINOR
ADJUSTMENTS MADE...ESPECIALLY FROM MONDAY INTO TUESDAY.  MAIN
DIFFERENCE FROM LAST NIGHTS MODEL RUNS IS THAT NORTHERLY SURGE MAY
BE A BIT MORE PRONOUNCED FROM MONDAY NIGHT INTO TUESDAY INSTEAD OF
SUNDAY NIGHT INTO MONDAY.

IN ANY CASE...GOING FORECAST OF ISOLATED TO OCCASIONALLY SCATTERED
MAINLY AFTERNOON AND EVENING POPS ALONG WITH TEMPERATURES NOT
STRAYING MUCH FROM CLIMATOLOGY (ALTHOUGH TUESDAY MAY BE A BIT UNDER
CLIMATOLOGICAL AVERAGES IF FRONT IS AS HEALTHY AS DEPICTED WHILE
MONDAY MAY BE WARMER THAN EARLIER ANTICIPATED) APPEARS THE WAY TO
GO.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 2, 6:55 AM MDT, 6 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
655 AM MDT FRI JUL 2 2004

COZ058>089-093>099-031300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
655 AM MDT FRI JUL 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THIS AFTERNOON
AND EVENING...WITH THE GREATEST CHANCE FOR STORMS OVER THE EASTERN
MOUNTAINS. ANY STORMS THAT FORM TODAY MAY PRODUCE WIND GUSTS TO 40
MPH...DANGEROUS CLOUD TO GROUND LIGHTNING AND BRIEF RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH NEXT THURSDAY.

ISOLATED TO OCCASIONALLY SCATTERED MAINLY HIGHER TERRAIN
THUNDERSTORMS WILL BE POSSIBLE EACH DAY ACROSS SOUTHEAST AND SOUTH
CENTRAL COLORADO.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 8:02 PM MDTSevere Thunderstorm WarningPUBPueblo58 min
Jul 1, 8:04 PM MDTSevere Thunderstorm WarningPUBEl Paso86 min
Jul 2, 3:39 PM MDTSevere Thunderstorm WarningPUBBaca81 min
Jul 2, 4:23 PM MDTSevere Thunderstorm WarningPUBKiowa67 min
Jul 2, 5:00 PM MDTSevere Thunderstorm WarningPUBBaca90 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.